An EIN member has been treating a patient for disseminated tuberculosis (TB) who also has recurring psoriasis. The patient has been taking combination TB drugs for four months and the last positive culture was more than three months prior. The patient’s dermatologist recommended treating the psoriasis with the TNF inhibitor etanercept (Enbrel), but the member is concerned about the implications for TB therapy. With the disease under control, the member is inclined to support the TNF-inhibitor treatment.
A respondent replies: “I know of no data to guide the choice as to when to resume anti-TNF therapy during the treatment of active TB. There is limited data to suggest that therapy of TB concurrent with etanercept administration started early during the TB treatment course might be safe (Wallis et al., AIDS 2004;18:257-264), but this was in a very small number (n=16) of HIV/TB co-infected patients. The issue deserves further study.”
The respondent continued, “CDC recommendations several years ago (Winthrop et al, Arthritis Rheum. 2005 Oct;52(10):2968-74) recommended waiting until anti-TB treatment was completed or in the very least, until the patient had been treated for 2 months, made clinical improvement, and was tolerating and adhering to a regimen to which their TB isolate was known to be sensitive. This recommendation was not driven by data, but rather because it seemed reasonable.”
“In the case outlined within this posting, it is probably reasonable to resume etanercept (Enbrel) if the patient meets the criteria above,” the respondent concluded.
As the use of anti-TNF and related agents increases, questions about management of the infectious complications associated with these drugs have also increased. Several questions related to the class of TNF-α antagonists have been posted to the EIN listserve recently. A 2007 EIN survey found that non-tuberculous mycobacterial infections, histoplasmosis, and invasive Staphylococcus aureus infections were all reported more frequently than was tuberculosis disease (Winthrop et al, Clin Infect Dis. 2008;46:1738-40). Clinicians should remain vigilant for mycobacterial infection and other types of serious infections that occur in patients using these agents.
< Previous Article | Next Article >